West Virginia, 2002

Flash Flood and Hail in West Virginia, July 2, 2002

July 2, 2002 · NWS RLX · 9 events in 6 counties and zones

8 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1035 PM EDT TUE JUL 2 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM
THE PAST 24 HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY
OF THE DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************

1035 PM EDT TUE JUL 2 2002
TONIGHT...
RAIN COOLED TEMPERATURES IN THE SOUTHERN COUNTIES HAVE REACHED THE
LOW END OF TONIGHTS FORECAST...SO WILL DROP OVERNIGHT LOWS A BIT.
STILL A FEW SHOWERS/THUNDERSTORMS AROUND...SO WILL LEAVE A 20 POP
UNTIL MIDNIGHT.

*********************************************************************

250 PM EDT TUE JUL 2 2002

TNGT THRU THU NGT
STAYING DRY -SO FAR - IN ZONE GROUPING WE TOOK OUT PCPN.  INTERESTING
SEEING ANVILS BLOWING WEST.  ALSO INTERESTING SEEING HOW WE STAY IN
THE HIGHEST DEW POINTS.  THE PCPN WONT HELP LWR IT ANY.
WILL LEAVE CHC TIL MIDNIGHT EXCEPT PKB W.  LOCALIZED DOWNPOURS MAIN
THEME ELY THIS EVENING WITH THESE CELLS.

WILL LEAVE 30 POP IN MTNS WED - WITH WK DISTURBANCES ARND UPPER
RIDGE.  BUT GO WITH 20 POP ELSEHWERE TO STRESS HEAT AND HUMIDITY.
THOUGH - DEW POINTS MAY LWR A FEW DEGS WED AFTN IN THE HEAT. BESIDES
THE CHC OVR MTNS - FIGURING TRWS TO OUR N NR FRONTAL ZONE LATE WED.
TRWS N - WILL SINK S WED NGT.  SO WILL HAVE
CHC POP WED NGT NRN COUNTIES.  DRY FROM EKN-CRW-HTS SOUTH WED NGT.

FCSTG MORE CLOUDS NRN COUNTIES ON THU AHEAD OF WK FRONTAL BOUNDARY
TO OUR NORTH.  SO MAX TEMP ON THU A BIT LWR ON THU ACRS NRN
COUNTIES.  NGM MOS SEEMS TOO HIGH ON TEMPS. MEAN RH DRYING OUT
US TO FAST THU EVENING.  MAY STILL HAVE SOME NATURAL FIREWORKS AROUND
THU EVENING...SPCLY FM EKN-CRW-HTS ON SOUTH.

FRIDAY THROUGH TUESDAY...HAVE CONTINUED WITH SUMMERTIME WEATHER
PATTERN OF HAZY HOT AND HUMID WEATHER.  ALL 00Z MODEL RUNS WERE IN
GOOD AGREEMENT OF A BUILDING 500 RIDGE OVER THE OHIO VALLEY OVER THE
WEEKEND.  THE RIDGE FINALLY EASES SOME ON TUESDAY AS SHORTWAVE
ENERGY CARVES OUT A TROF OVER THE NE US TUESDAY AFTERNOON.  THE NEW
12Z AVN HAS SHIFTED GEARS BACK TO A PREVIOUS SOLUTION OF A STRONG
CLOSED LOW FROM THE NE INTO THE MIDATLANTIC STATES FOR THE WEEKEND.
AT THIS POINT THINKING IS THE 12Z AVN IS TOO STRONG...SO HAVE
DECIDED NOT TO JUMP ON THIS FEATURE AND WILL CONTINUE WITH FCST
SOLUTION PRESENTED BY 00Z MODELS.

FOR FRIDAY...THE QUESTION IS DOES THE SFC FRONT MAKE IT THROUGH THE
REGION.  AT THIS POINT...INCLINED TO THINK A WIND SHIFT WITH SLIGHT
DRIER AIR MASS WILL MOVE IN...BUT OVERALL TEMP FCST NOT EXPECT TO
CHANGE MORE THAN A FEW DEGREES LOWER.  WITH THE RIDGE BUILDING
SAT-MON...GRADUAL WARM UP AND RETURN OF HIGHER DEWPOINT AIR.  AT
THIS POINT...WILL HOLD BACK ANY MENTION OF PCPN OVER THE WEEKEND AS
RIDGE SHOULD BE STRONG ENOUGH TO SUPPRESS MOST OF THE ACTIVITY.

MRF BRINGS A VERY STRONG TROF THROUGH EARLY ON TUESDAY AND TAKES THE
FRONT ALL THE WAY INTO THE DEEP SOUTH...WHICH WOULD BE A LITTLE
UNUSUAL FOR THIS TIME OF THE YEAR AND FOR THE WEATHER PATTERN OF THE
LAST TWO WEEKS.  I HAVE OPTED TO GO A LITTLE SLOWER THAN THE MRF AND
BRING THE CHANCE OF RAIN IN LATER IN THE DAY ON TUESDAY WITH THE
COLD FRONT SLIDING ACROSS THE REGION.

TEMP GUIDANCE LOOKS TO BE OKAY...BUT HAVE DECIDED TO GO A LITTLE
WARMER ON SAT-MON WITH THE RIDGE BUILDING ACROSS THE REGION.

**************************************************************

1010 AM EDT TUE JUL 2 2002
BASED ON 12Z SOUNDINGS AND SATELLITE - WILL LWR POP IN MUCH OF
SE OHIO TO 20 PCT THIS AFTN.  WILL UP MAX TEMPS IN SOME WRN LOWLANDS
TO INCLUDE LOWR 90S...INCLUDING THE LWR MUSKINGUM AND HOCKING
VLY.  NO CHANGES IN EXTENDED FCST AT THIS TIME.

**************************************************************

255 AM EDT TUE JUL 2 2002

...TODAY THROUGH WEDNESDAY NIGHT...
PERSISTENCE IS THE KEY IN THE QUITE STAGNANT WEATHER PATTERN..AS THE
UPPER HIGH REMAINS ANCHORED OVER THE MIDWESTERN STATES.  WEAK
DISTURBANCES ROTATING SOUTHWARD ACROSS OUR CWA WILL COMBINE WITH A
VERY MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE TO PROVIDE THREAT
FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS.  MAV AND ETA MOS
FOLLOWED OVER THE NGM MOS FOR TEMPERATURES BASED ON RECENT HISTORY.

EXTENDED (THURSDAY THROUGH MONDAY)...
MODELS INDICATE UPPER HIGH OVER MIDWEST WILL EXPAND EASTWARD INTO
THE AREA AND DOMINATE WEATHER THROUGH THE WEEKEND.  WEAK FRONTAL
BOUNDARY TO PUSH THROUGH CWA ON THURS/THURS NGT WHICH WILL BRING
CHANCE FOR TSRA AND SLIGHTLY COOLER TEMPS FOR FRI/SAT.  TEMPS
REBOUND AND MOISTURE RETURNS BY END OF EXTENDED.

AM A BIT CONCERNED THAT MAY NEED A POP IN SOUTHERN CWA FRIDAY WITH
FRONTAL BOUNDARY STILL CLOSE BY.  HOWEVER...WILL JUST PLAY MORE
CLOUD AND LET DAY SHIFT TAKE ANOTHER LOOK AT HOW 12Z MODELS HANDLE
FRONT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

END /

In the hours before

Special weather statement, Jul 2, 1:37 PM EST, 2 hours before
WVZ033>036-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT TUE JUL 2 2002

SCATTERED HEAVY THUNDERSTORMS WILL PRODUCE UP TO AN INCH RAINFALL
WITHIN ONE HALF HOUR...AND COULD ALSO CONTAIN SMALL HAIL.  THE
STORMS WILL MOVE SOUTHWEST AROUND 10 MPH...AND WILL ALSO CONTAIN
FREQUENT LIGHTNING.  AS OF 230 PM...THE HEAVIEST STORMS WERE OVER
EASTERN PORTIONS OF RALEIGH AND WYOMING COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Special weather statement, Jul 2, 2:30 PM EST, 1 hour 7 minutes before
WVZ024>026-033>036-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT TUE JUL 2 2002

SCATTERED HEAVY THUNDERSTORMS WILL PRODUCE UP TO AN INCH RAINFALL
WITHIN ONE HALF HOUR...AND COULD ALSO CONTAIN SMALL HAIL.  THE
STORMS WILL MOVE SOUTHWEST AROUND 10 MPH...AND WILL ALSO CONTAIN
FREQUENT LIGHTNING.  AS OF 230 PM...THE HEAVIEST STORMS WERE OVER
EASTERN PORTIONS OF RALEIGH AND WYOMING COUNTIES.  WITH LOCALIZED
RAINFALL TOTALS IN EXCESS OF TWO INCHES...NUISANCE FLOODING OR
PONDING COULD OCCUR IN AREAS OF POOR DRAINAGE...SUCH AS CULVERTS.
SMALL STREAMS MAY BE FAST FLOWING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 2, 2:30 PM EST, 1 hour 7 minutes before
WVZ024>026-033>036-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT TUE JUL 2 2002

SCATTERED HEAVY THUNDERSTORMS WILL PRODUCE UP TO AN INCH RAINFALL
WITHIN ONE HALF HOUR...AND COULD ALSO CONTAIN SMALL HAIL.  THE
STORMS WILL MOVE SOUTHWEST AROUND 10 TO 15 MPH...AND WILL ALSO
CONTAIN FREQUENT LIGHTNING.  WITH LOCALIZED RAINFALL TOTALS IN
EXCESS OF TWO INCHES...NUISANCE FLOODING OR PONDING COULD OCCUR IN
AREAS OF POOR DRAINAGE...SUCH AS CULVERTS.  SMALL STREAMS MAY BE
FAST FLOWING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 2, 3:13 PM EST, 24 minutes before
WVZ016-027-022115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT TUE JUL 2 2002

A STRONG THUNDERSTORM WHICH IS NEARLY STATIONARY ON THE ROANE CLAY
COUNTY LINE...SHALL CONTINUE TO DUMP HEAVY RAIN FOR THE NEXT HOUR.
LOCATIONS BETWEEN THE AMMA AND NEWTON EXISTS ON INTERSTATE 79 ARE
RECEIVING THE HEAVIEST RAINS.  AMOUNTS COULD APPROACH TWO INCHES BY
5 PM.  SMALL HAIL IS ALSO POSSIBLE FROM THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

.END/

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood. Local standard time, as filed.

Hail, Raleigh

When
July 2, 3:37 PM EST
Where
Raleigh County, Beckley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -81.183

Hail, Clay

When
July 2, 3:40 PM EST
Where
Clay County, 2 mi N of Clay
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -81.083

Flash Flood, Raleigh

When
July 2, 3:45 PM EST to 6:00 PM EST
Where
Raleigh County, Southwest Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Rains of 2 to 4 inches fell between 1430 and 1730E in the vicinity of Lester, Crab Orchard, and Sophia. Main Street in Sophia had 1 to 2 feet of water for a brief time. No evacuations were required, but several basements and roads were flooded.

Hail, Boone

When
July 2, 4:00 PM EST
Where
Boone County, Jeffrey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -81.817

Hail, Boone

When
July 2, 4:04 PM EST
Where
Boone County, Whitesville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -81.533

Hail, Nicholas

When
July 2, 4:20 PM EST
Where
Nicholas County, Craigsville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -80.650

Hail, Nicholas

When
July 2, 4:31 PM EST
Where
Nicholas County, Summersville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -80.850

Hail, Logan

When
July 2, 4:55 PM EST
Where
Logan County, Amherstdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -81.817

Hail, Pocahontas

When
July 2, 5:20 PM EST
Where
Pocahontas County, 2 mi E of Linwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.420, -80.017

Nickel size hail fell on the mountain ridge at Snowshoe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305001, 5305002, 5305000, 5305004, 5305003, 5305005, 5305006, 5305007, 5305095.